Alert archive / Alabama / Tornado Warnings in 1998

Tornado Warning 5, NWS Tallahassee, FL

April 17, 1998Coffee County, Alabama

NWS Tallahassee, FL issued this tornado warning at Apr 17, 1998, 8:39 PM CDT for Coffee County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 1998, 8:39 PM CDT (01:39 UTC)
Expired
Apr 17, 1998, 9:25 PM CDT
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 51 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 9:00 PM CDTHail 1.75Elba, ALGolfball sized hail reported two miles south of Elba.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 180139 RRA
TORTLH
ALC031-180225-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
939 PM EDT FRI APR 17 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  COFFEE COUNTY IN SOUTHEASTERN ALABAMA

* UNTIL 925 PM CDT (1025 PM EDT)

* AT 834 PM CDT... DOPPLER RADAR INDICATED A TORNADO 18 MILES
  SOUTHWEST OF ELBA...APPROACHING THE WESTERN COUNTY BORDER NEAR
  OPP...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
ELBA                       BY 905 PM CDT
GOODMAN                    BY 905 PM CDT
NEW BROCKTON               BY 915 PM CDT


TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT WHEN THEY ARE DIIFICULT
TO RECOGNIZE.  SEEK REFUGE IN A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 17, 7:30 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 17, 7:30 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 PM EDT FRI APR 17 1998

FRONT TO OUR WEST NOW LIFTING NORTH WITH ALL THE CONVECTIVE
ACTIVITY NOW JUST NORTH AND WEST OF THE CWA. SUSPECT THAT IS WERE
ALMOST ALL OF IT WILL REMAIN REST OF THE EVENING AS BOUNDARY SHOULD
CONTINUE TO MOVE A LITTLE MORE NORTH PER ALL MODEL FCSTS. GREATEST
THREAT WILL REMAIN OVER SE AL. AIRMASS OVER SW GA AND BIG BEND
STILL REMAINS SLIGHTLY CAPPED ALTHOUGH 00Z UPPER AIR DATA SHOWS
THIS INVERSION HAS WEAKENED CONSIDERABLY SINCE 12Z. LOOKS LIKE ST
WILL REMAIN OVER AREA THROUGHOUT THE NIGHT. DEW POINTS 5 TO 10
DEGREES HIGHER THAN WHAT MODELS FCST. GUIDNC TEMPS TOO LOW TONIGHT.
WILL INCRS MIN TEMPS OVER THE BIG BEND INTO THE 65 TO 70 DEGREE
RANGE. FCST MIN TEMPS OVER SW GA ALSO LOOK TOO LOW.

10

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:13 PM CDTSevere Thunderstorm WarningTAEDale42 min
Apr 17, 9:28 PM CDTSevere Thunderstorm WarningTAECoffee47 min
Apr 17, 10:09 PM CDTSevere Thunderstorm WarningTAEHenry36 min

Nearby

Tornado Warnings in Alabama, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.